Tyrosine kinase inhibitors (TKI), predominantly vandetanib and cabozantinib, are increasingly used for management of advanced medullary thyroid cancer. This review aims to discuss the major and serious adverse events associated with TKI.
The choice of TKI depends on the patient's existing comorbidities. Patients who have long QT interval should avoid vandetanib and those at risk of gastrointestinal perforation should avoid cabozantinib. Hypertension is common during the first 3 months. Treatments include ACE inhibitors, calcium channel blockers (avoiding verapamil and diltiazem, which are CYP3A4 inhibitors), and beta blockers. Diuretics should be second line because of derangement of electrolytes, which may exacerbate QT interval. As nitric oxide (NO) blockade and ET1 are implicated in the mechanism of hypertension, nitrates and endothelin receptor antagonists may be used. Thromboembolism may require anticoagulation or revascularization procedures. Prolonged QT interval should be treated by dose interruption and reduction, correction of electrolytes, and avoidance of medications, which prolong QTc interval. Diarrhoea is managed symptomatically and with electrolyte replacement, dermatological adverse events with avoidance of exacerbating factors and topical therapies. Thyroid function should be monitored.
Toxicities are common with TKI use, and management involves symptomatic treatment, avoidance of triggers, dose interruption, and dose reduction.
aDepartment of Diabetes, Endocrinology & Metabolism, Royal North Shore Hospital, St Leonards
bNorthern Clinical School, Faculty of Medicine and Health, The University of Sydney, Sydney, New South Wales, Australia
Correspondence to Venessa H.M. Tsang, BSc(Med), MBBS, PhD, FRACP, Department of Diabetes, Endocrinology & Metabolism, Royal North Shore Hospital, St Leonards, NSW, 2065, Australia. Tel: +61 2 9463 1680; fax: +61 2 9463 1045; e-mail: firstname.lastname@example.org